It can be very helpful to take a probiotic supplement when you must take an antibiotic drug like amoxicillin
. Amoxicillin is considered a "broad-spectrum" antibiotic. This means it kills off many types of bacteria in the body -- both good and bad.
Your body contains many "good" bacteria. These microorganisms aid in functions like digestion. When amoxicillin kills off these helpful bacteria, you might experience side effects like diarrhea.
Eventually, your body should repopulate its good bacteria on its own, but you can help that process by consuming a probiotic. You can either eat yogurt or another product with "active cultures," or you can take probiotic capsules. These supplements contain active bacteria that can take the place of the ones eliminated by the amoxicillin. Taking a probiotic also may make you less likely to experience the unpleasant side effects of antibiotic therapy, such as stomach upset or vaginal yeast infections.
Of course, you should not take a probiotic (including yogurt) if you are allergic to any of its ingredients.
Wishing you well!
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Thanks for your feedback.
7 of 12 found this helpful